Pennsylvania, 2005

Damaging Wind in Pennsylvania, June 9, 2005

June 9, 2005 · NWS PHI · 1 event in 1 county or zone

A relatively strong microburst produced damaging winds in Hamilton and Stroud Townships. Numerous large trees were knocked down especially in the Snydersville area of Hamilton Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A relatively strong microburst produced damaging winds in Hamilton and Stroud Townships. Numerous large trees were knocked down especially in the Snydersville area of Hamilton Township. Several roads were blocked by downed trees including U.S. Route 209 in Stroud Township. About 4,250 homes and businesses lost power because of downed trees and wires. As of 9 p.m. EDT 350 homes and businesses still did not have power restored in the Snydersville area. In addition to the damaging winds, pea to dime size hail also fell across Snydersville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 9, 1:30 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
230 PM EDT THU JUN 9 2005

.SHORT TERM/LONG TERM...
BERMUDA HIGH REMAINS IN PLACE THROUGH EARLY NEXT WEEK.  AS A RESULT
ABOVE NORMAL TEMPS AND AFTERNOON AND EVENING THUNDERSTORM CHANCES
WILL PREVAIL.  A COLD FRONT IS FCST TO MOVE ACROSS THE AREA BY
MIDWEEK, BRINGING A BREAK IN THE WX PATTERN, AT LEAST TEMPORARILY.
PRECIP CHANCES MAY INCREASE AROUND MIDWEEK WITH THE APPROACH OF THE
COLD FRONT.

ONCE MOISTURE GETS TRAPPED UNDER A HIGH IT OFTEN TENDS TO STAY THERE
SO WILL KEEP SOME SLIGHT CHANCE OR LOW CHANCE POPS IN THE
FCST...GENERALLY EACH AFTERNOON AND EVENING WITH THE TRAPPED
MOISTURE AND DAYTIME HEATING.

&&

.AVIATION...
SOME CONVECTION HAS FIRED UP THIS AFTERNOON, WITH THE MAJORITY OF
THE ACTION CONFINED TO NEAR THE KABE AND KRDG SITES. THE OVERALL
SURFACE FLOW IS SOUTHERLY, WITH A SLIGHT SHIFT TO THE SOUTHEAST.
THIS IS MAINLY KEEPING THE CONVECTION TO OUR WEST. THEREFORE, MAINLY
PLAYED THE VCTS OR VCSH ROUTE AS CONVECTION IS UNORGANIZED AND
WIDELY SCATTERED AS OF 19Z. LEFT OUT PRECIPITATION FOR KMIV AND KACY
AS SEA BREEZE BOUNDARY APPEARS TO BE WEST OF THESE SITES. ANY
CONVECTION IS EXPECTED TO DIMINISH AFTER SUNSET. WITH THE HIGH
MOISTURE CONTENT ACROSS THE CWA, AND BUFKIT SOUNDINGS SHOWING SOME
LOW CLOUDS/FOG DEVELOPING OVERNIGHT, WENT AHEAD AND MAINTAINED
LOWERING VISIBILITIES ACROSS ALL TAF SITES. PLACED THE LOWEST
RESTRICTIONS IN THE NORMALLY FOGGY AREAS. ANY FOG WILL THEN BURN OFF
FRIDAY MORNING, WITH SCT-BKN CU THROUGH 18Z FRIDAY. ATTM, LEFT OUT
PRECIPITATION MENTION FRIDAY, AS ANY CONVECTION SHOULD PRIMARILY
EFFECT THE TAF SITES AFTER 18Z.

&&

.MARINE...
SURFACE HIGH PRESSURE AND RIDGE ALOFT WILL GENERALLY CONTINUE A
LIGHT SOUTHERLY FLOW OVER THE NEXT COUPLE OF DAYS. WAVEWATCH
CONTINUES TO SHOW SEAS REACHING UP TO 4 FEET. HOWEVER, SMALL CRAFT
ADVISORY CRITERIA IS NOT EXPECTED TO BE REACHED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

SHORT TERM...NIERENBERG
LONG TERM...GIZOT/NIERENBERG
AVIATION/MARINE...GORSE
Hazardous weather outlook, Jun 9, 3:59 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 AM EDT THU JUN 9 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-101000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
459 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH HEAT INDICES
MAY REACH INTO THE LOWER TO MID 90S TODAY. ALL PRECAUTIONS SHOULD BE
TAKEN TO OFFSET THE AFFECTS OF THE HEAT AND HUMIDITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

The radar

The Philadelphia radar (KDIX), 135 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 9, 2:23 PM EST to 2:30 PM EST
Where
Monroe County, Snydersville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.967, -75.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456071.